Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Memphis, TN

March 1, 2017Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 1:16 PM CST for Monroe County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 1:16 PM CST (19:16 UTC)
Expired
Mar 1, 2017, 2:00 PM CST
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:48 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS54 KMEG 011916
SVRMEG
MSC095-012000-
/O.NEW.KMEG.SV.W.0038.170301T1916Z-170301T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
116 PM CST WED MAR 1 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southern Monroe County in northeastern Mississippi...

* Until 200 PM CST

* At 115 PM CST, a severe thunderstorm was located north of West 
  Point, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  New Hamilton, Binford, Strong and Muldon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for northeastern
Mississippi.

LAT...LON 3367 8850 3367 8849 3368 8850 3368 8871
      3377 8871 3380 8824 3375 8825 3375 8832
      3372 8833 3370 8835 3368 8838 3369 8839
      3367 8842 3368 8843 3366 8846 3366 8850
      3365 8851
TIME...MOT...LOC 1915Z 267DEG 41KT 3370 8863 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
517 
WWUS54 KMEG 011928
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
128 PM CST WED MAR 1 2017

MSC095-012000-
/O.CON.KMEG.SV.W.0038.000000T0000Z-170301T2000Z/
Monroe MS-
128 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR SOUTHEASTERN MONROE COUNTY...

At 126 PM CST, a severe thunderstorm was located near Kolola Springs,
or near Columbus AFB, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
New Hamilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for northeastern
Mississippi.

LAT...LON 3367 8850 3367 8849 3368 8850 3368 8859
      3378 8853 3380 8824 3375 8825 3375 8832
      3372 8833 3370 8835 3368 8838 3369 8839
      3367 8842 3368 8843 3366 8846 3366 8850
      3365 8851
TIME...MOT...LOC 1926Z 263DEG 42KT 3373 8846 

HAIL...1.00IN
WIND...60MPH
 
$$
239 
WWUS54 KMEG 011953
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
153 PM CST WED MAR 1 2017

MSC095-012002-
/O.EXP.KMEG.SV.W.0038.000000T0000Z-170301T2000Z/
Monroe MS-
153 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY
WILL EXPIRE AT 200 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3367 8850 3367 8849 3368 8850 3368 8859
      3378 8853 3380 8824 3375 8825 3375 8832
      3372 8833 3370 8835 3368 8838 3369 8839
      3367 8842 3368 8843 3366 8846 3366 8850
      3365 8851
TIME...MOT...LOC 1952Z 267DEG 41KT 3374 8831 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:02 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 1, 11:02 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1102 AM CST Wed Mar 1 2017

.DISCUSSION... /issued 241 AM CST Wed Mar 1 2017/

Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold
front currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.

The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.

By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.

The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.

ARS

&&

.AVIATION...

18z TAF Set

Showers and thunderstorms continue ahead of a cold front through
the early afternoon hours. As a result, KTUP will continue to see
chances for convection through 20Z. Thereafter, all TAF sites
will be VFR. Gusty northwest winds of 10-15 KTS sustained with
gusts to 25 KTS will occur behind the front through 00Z. After
00Z, speeds will begin to diminish. By 4-8 Z, speeds will be 6 KTS
or less.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 1, 10:40 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1040 AM CST Wed Mar 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021700-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1040 AM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms through this
afternoon for a small portion of northeast Mississippi roughly east
of a Iuka to Aberdeen line. A slight risk for severe thunderstorms
exists southeast of a line from Marks to Ashland to Savannah
Tennessee.  Severe weather threats include damaging winds, large
hail, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today across the slight and
enhanced risk areas. Please relay damage or severe weather reports
to NWS Memphis.

JLH/JEB

In the hours before

Local storm report, Mar 1, 9:38 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
938 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     CAMDEN                  36.06N 88.10W
03/01/2017                   BENTON             TN   STORM CHASER

            LARGE TREE UPROOTED. TIME ESTIMATED BASED ON RADAR.

&&

GW
Special weather statement, Mar 1, 10:57 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
1057 AM CST WED MAR 1 2017

MSZ015-021-022-011715-
Pontotoc MS-Calhoun MS-Yalobusha MS-
1057 AM CST WED MAR 1 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CST
FOR...

Southwestern Pontotoc County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...
East central Yalobusha County in northwestern Mississippi...

At 1057 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bruce, or 14 miles
southeast of Water Valley, moving east at 65 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Pontotoc...northern Calhoun and east central
Yalobusha Counties should monitor this storm closely.

LAT...LON 3393 8955 3409 8956 3415 8915 3391 8915
TIME...MOT...LOC 1657Z 259DEG 55KT 3402 8945
Special weather statement, Mar 1, 11:27 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1127 AM CST WED MAR 1 2017

MSZ020-021-011815-
Tallahatchie MS-Yalobusha MS-
1127 AM CST WED MAR 1 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CST
FOR...

East central Tallahatchie County in northwestern Mississippi...
Southwestern Yalobusha County in northwestern Mississippi...

At 1126 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Paynes, or near
Charleston, moving east at 60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Tallahatchie and southwestern Yalobusha
Counties should monitor this storm closely.

LAT...LON 3390 8977 3390 8992 3388 8993 3390 9014
      3403 9016 3408 8969 3387 8970 3387 8977
TIME...MOT...LOC 1726Z 264DEG 52KT 3396 9004
Local storm report, Mar 1, 11:45 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     TSTM WND DMG     MARTIN                  36.34N 88.86W
03/01/2017                   WEAKLEY            TN   FIRE DEPT/RESCUE

            REPORTS FROM EARLY MORNING STORMS. CITY PARK SCOREBOARD
            AND LIGHTS DOWNED, POWER POLES BROKEN AROUND THE CITY,
            MINOR ROOF DAMAGE, SEVERAL TREES DOWN. TWO AGRICULTURAL

            IRRIGATION SYSTEMS OVERTURNED. TIME ESTIMATED FROM RADAR.

&&

GW
Special weather statement, Mar 1, 12:19 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1219 PM CST WED MAR 1 2017

MSZ017-011845-
Itawamba MS-
1219 PM CST WED MAR 1 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CST
FOR...

Southeastern Itawamba County in northeastern Mississippi...

At 1219 PM CST...a strong thunderstorm producing pea size hail or
larger was located over New Salem, or 8 miles southeast of Fulton,
moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Itawamba County should monitor this storm
closely.

LAT...LON 3409 8820 3409 8842 3418 8844 3425 8818
TIME...MOT...LOC 1819Z 258DEG 40KT 3415 8832
Special weather statement, Mar 1, 12:32 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
1232 PM CST WED MAR 1 2017

MSZ016-017-023-024-011915-
Itawamba MS-Monroe MS-Lee MS-Chickasaw MS-
1232 PM CST WED MAR 1 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...

Southern Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 1232 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Okolona, moving
east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Itawamba...northern Monroe...southeastern Lee and
northeastern Chickasaw Counties should monitor this storm closely.

LAT...LON 3396 8822 3392 8876 3408 8881 3420 8819
TIME...MOT...LOC 1832Z 259DEG 37KT 3401 8870

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:57 AM CSTSpecial Weather StatementMEGCalhoun18 min
Mar 1, 11:27 AM CSTSpecial Weather StatementMEGYalobusha48 min
Mar 1, 12:19 PM CSTSpecial Weather StatementMEGItawamba26 min
Mar 1, 12:32 PM CSTSpecial Weather StatementMEGMonroe43 min
Mar 1, 12:36 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.